North Dakota, 2010

Hail and Damaging Winds in North Dakota, June 22, 2010

June 22, 2010 · NWS FGF · 4 events in 3 counties and zones

A mesoscale convective system (MCS) formed over western North Dakota after midnight and tracked east across the state in the early morning hours of the 22nd. The line of thunderstorms bowed out at times and produced sporadic higher wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A mesoscale convective system (MCS) formed over western North Dakota after midnight and tracked east across the state in the early morning hours of the 22nd. The line of thunderstorms bowed out at times and produced sporadic higher wind gusts. Some hail was also reported before the storms weakened over southeast North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 22, 1:54 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 22, 1:54 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
254 AM CDT TUE JUN 22 2010

.DISCUSSION...

A COMPLEX WEATHER PATTERN IS EXPECTED TODAY...WITH DEEP CONVECTION
AND SEVERE WEATHER POSSIBLE TODAY. A SEVERE MCS CONTINUES TO MOVE
INTO CENTRAL ND...AND WILL CONTINUE TO MOVE INTO OUR FORECAST AREA
LATER TONIGHT. THEREFORE...WILL MAKE THIS DISCUSSION FAIRLY BRIEF
TO PREPARE FOR POTENTIAL SEVERE WEATHER EARLY THIS MORNING.

FOR TODAY...A SLIGHT RISK FOR SEVERE STORMS IS FORECAST FOR THE
ENTIRE REGION. THEREFORE...EXPECT POSSIBLE SEVERE WEATHER THIS
MORNING FROM THE MCS MOVING IN FROM THE WEST. THERE IS ANOTHER
THREAT FOR SEVERE WEATHER LATER THIS AFTERNOON WITH MLCAPES TO
3000 J/KG IN THE SOUTH AND STRONG DEEP LAYERED SHEAR AROUND 50KT.
THEREFORE...ALL MODES OF SEVERE WEATHER POSSIBLE THIS AFTERNOON
INCLUDING TORNADOES. HEAVY RAIN WILL ALSO BE POSSIBLE AND WILL
MAINTAIN THE FLASH FLOOD WATCH UNTIL 00Z...WITH THE BEST THREAT
FOR FLASH FLOODING IN EASTERN NORTH DAKOTA...ESPECIALLY THE DEVILS
LAKE BASING THAT GOT INUNDATED LAST NIGHT WITH VERY HEAVY RAIN.

FOR TONIGHT...EXPECT EVENING STORMS TO SLOWLY DISSIPATE AND MOVE
TO THE EAST. THERE COULD BE SOME THUNDER THROUGH THE NIGHT...BUT
ACTIVITY SHOULD BECOME SPOTTY AFTER 06Z.

FOR WED...THE NAM IS MORE BULLISH WITH A NW FLOW SEVERE WEATHER
EVENT POSSIBLE. THE GFS WOULD HAVE LITTLE CHANCE FOR CONVECTION.
WILL MAINTAIN CHANCE POPS FOR THUNDER THOUGH GIVEN THE ACTIVE
PATTERN AND A SHORTWAVE THAT WILL MOVE THROUGH BY AFTERNOON.

FOR THU...EXPECT A DRY DAY WITH RETURN FLOW DEVELOPING BY
AFTERNOON AND TEMPS NEAR NORMAL.

ON FRIDAY...THE POTENTIAL EXISTS FOR ANOTHER SEVERE WEATHER
EPISODE. THE GFS IS PAINTING A SFC LOW MOVING INTO SE ND FRI
AFTERNOON. THIS SYSTEM WILL BE ACCOMPANIED BY VERY STRONG
INSTABILITY AND DEEP LAYERED SHEAR. THE POTENTIAL EXISTS FOR
ANOTHER VERY ACTIVE DAY WITH SEVERE WEATHER POSSIBLE.

&&

.AVIATION...

A BAND OF IFR CONDITIONS WILL PERSIST EARLY THIS MORNING IN THE
NORTH BEFORE DISSIPATING AFTER 12Z. A LINE OF CONVECTION SHOULD
MOVE INTO MOST TAF SITES THIS MORNING AND THUNDER MAY RE-DEVELOP
ONCE AGAIN THIS AFTERNOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

MN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MNZ001>005-007-008-
     013>015-022-027-029-030-040.

&&

DK/GROCHOCINSKI
Hazardous weather outlook, Jun 22, 2:17 AM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
317 AM CDT TUE JUN 22 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-230830-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
317 AM CDT TUE JUN 22 2010

...A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM CDT...

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGHOUT ALL OF
EASTERN NORTH DAKOTA AND WESTERN MINNESOTA. A SEVERE THUNDERSTORM
COMPLEX CONTAINING DAMAGING WIND AND HEAVY RAIN WILL MOVE THROUGH
SOUTHEAST NORTH DAKOTA EARLY THIS MORNING...THEN INTO PORTIONS OF
WEST CENTRAL MINNESOTA. ANOTHER ROUND OF SEVERE THUNDERSTORMS IS
POSSIBLE THIS AFTERNOON...AND THESE MAY CONTAIN ISOLATED
TORNADOES...LARGE HAIL...DAMAGING WIND AND LOCALLY HEAVY RAINFALL.
LOCALIZED FLASH FLOODING IS POSSIBLE TODAY...MAINLY IN AREAS THAT
RECEIVED HEAVY RAIN YESTERDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE VERY ACTIVE WEATHER PATTERN WILL CONTINUE WITH THE THREAT FOR
THUNDERSTORMS ON WEDNESDAY...THEN AGAIN ON FRIDAY INTO THE
WEEKEND. THERE IS THE POTENTIAL FOR A LARGE SCALE SEVERE WEATHER
EVENT ON FRIDAY...AS A STRONG SYSTEM MOVES INTO THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

DK

In the hours before

Special weather statement, Jun 22, 2:49 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
349 AM CDT TUE JUN 22 2010

NDZ049-052-220945-
RANSOM ND-SARGENT ND-
349 AM CDT TUE JUN 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SARGENT AND WESTERN
RANSOM COUNTIES UNTIL 445 AM CDT...

AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES SOUTH OF JAMESTOWN
TO 35 MILES NORTH OF SPRING CREEK COLONY TO 22 MILES NORTHEAST OF
SPRING CREEK COLONY TO 11 MILES EAST OF SPRING CREEK COLONY...MOVING
TO THE EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORMS.

THE STORMS WILL BE NEAR...
CRETE AROUND 425 AM CDT.
STRAUBVILLE...FORT RANSOM AND ENGLEVALE AROUND 430 AM CDT.
STIRUM...ELLIOTT AND COGSWELL AROUND 435 AM CDT.
BRAMPTON AROUND 440 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

G2

The radar

The Fargo/Grand Forks radar (KMVX), 81 km away, was scanning. The volume nearest the first event began at 09:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Barnes

When
June 22, 3:15 AM CST
Where
Barnes County, 2.07 mi N of Rogers
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.100, -98.200

Several large tree branches and tree limbs were blown down. A sliding door was blown off a grainery.

Hail, Ransom

When
June 22, 3:45 AM CST
Where
Ransom County, 2.02 mi WSW of Enderlin Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
46.610, -97.660

Dime to nickel sized hail was reported.

Hail, Ransom

When
June 22, 3:50 AM CST
Where
Ransom County, 1.17 mi SW of Enderlin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
46.610, -97.600

Dime to quarter sized hail fell with very strong winds.

Thunderstorm Wind, Cass

When
June 22, 3:55 AM CST
Where
Cass County, 2.92 mi NNW of Buffalo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.960, -97.550

Several large tree branches and tree limbs were broken down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245962, 226319, 245963, 245964.